Pennsylvania, 2007

Hail and Damaging Wind in Pennsylvania, September 27, 2007

September 27, 2007 · NWS CTP · 2 events in 1 county or zone

Strong thunderstorms initiated in an unseasonably warm and humid airmass ahead of a cold front during the afternoon and evening hours. Severe weather was confined only to Lycoming County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Strong thunderstorms initiated in an unseasonably warm and humid airmass ahead of a cold front during the afternoon and evening hours. Severe weather was confined only to Lycoming County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 27, 1:49 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Sep 27, 1:49 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
249 PM EDT THU SEP 27 2007

.SYNOPSIS...
A COLD FRONT FROM KSYR-KERI-KMFD EARLY THIS AFTN IS PRESSING
SLOWLY SOUTHEAST AND WILL CONTINUE TO MOVE EAST TONIGHT AND FRIDAY
MORNING...AND WILL BE OFF THE EAST COAST BY FRIDAY AFTERNOON. A
LARGE HIGH PRESSURE SYSTEM WILL BUILD INTO PENNSYLVANIA THIS
WEEKEND THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
AREA OF SHOWERS AND THUNDERSTORMS MOVING INTO WRN PA IS BEING
DRIVEN BY A POTENT SHORTWAVE MOVING EAST FROM THE OHIO VALLEY.
THE MID LEVEL COOLING WITH THIS FEATURE WILL OVERRIDE SOME
ABNORMALLY WARM AND MOIST AIR OVER CENTRAL PA LATE THIS AFTN AND
EVENING. ALMOST FULL SUNSHINE IN THE SE HALF OF THE AREA HAS
ALREADY ALLOWED SOME VERY TALL CU AND A STRAY SHOWER OVER THE
POCONOS AND MID SUSQ VALLEY. EXPECT SHOWERS AND STORMS TO INCREASE
IN COVERAGE FROM W TO SE BEFORE TOO LONG.

SEVERE THUNDERSTORM WATCH 691 IS IN EFFECT UNTIL 10 PM LOCAL TIME.
MAIN THREAT WILL BE WIND WITH MUCH MORE MINOR RISKS FOR HAIL AND
TORS. ANY LINGERING SMALL-SCALE BOUNDARIES FROM OVERNIGHT
CONVECTION COULD ALLOW LLVL HELICITIES TO BE HIGHER IN SPOTS. ONLY
POTENTIALLY SUPPRESSIVE FEATURE IS THE SUBSIDENCE ON THE WRN
PERIPHERY OF THE BAROCLINIC LEAF VISIBLE OFF THE EAST COAST ATTM.
DYNAMICS SHOULD START TO OVERCOME ANY INHIBITION SOON...THOUGH.

WILL RUN WITH HIGH POPS ALL EVENING AND MENTION GUSTY WINDS IN
THUNDERSTORMS FOR MOST OF THE AREA. SOME STORMS COULD BE HEAVY
RAINERS WITH PWATS TOPPING 1.5 INCHES. LARGE AREA OF MODERATE RAIN
WILL MOVE NORTHEAST FROM OHIO INTO OUR NORTHWEST COUNTIES. WILL
MONITOR THIS FOR ANY SMALL STREAM PROBLEMS.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM FRIDAY/...
AREA RAINFALL AVERAGES COULD BE ON THE ORDER OF ONE INCH. WE CAN
EASILY HANDLE THAT...BUT IF IT ALL FALLS IN 20 MINUTES...IT COULD
CREATE LOCAL DRAINAGE PROBLEMS. WILL JUST MENTION HEAVY RAIN
POSSIBLE IN STORMS TONIGHT - MAINLY IN THE SOUTH.

AS THE MAIN SHORTWAVE ROLLS EAST AND HEATING DECREASES...WE SHOULD
SEE A DECREASE IN STORMS LATER TONIGHT. FOG MAY AGAIN BECOME
LOCALLY DENSE WITH RAIN AND HIGH MOISTURE.

ANY REMAINING SHWRS SHOULD END OVR EASTERN PA EARLY FRIDAY...AS
THE FRONT SWEEPS EAST OF THE REGION. HOWEVER...DIURNAL HEATING ON
FRIDAY COMBINED WITH COOL POOL MOVING IN ALOFT WILL LIKELY YIELD
SCT AFTN SHWRS...AND PERHAPS THUNDER...MAINLY OVER THE MTNS/UP
NORTH. WILL KEEP CLOSE OR JUST A LITTLE HIGHER THAN ENS MOS GUID
ON TEMPS FOR TONIGHT AND FRI - WITH CLOUDS AND MOISTURE
TONIGHT...AND 8H TEMPS THAT DON/T FALL TOO RAPIDLY UNTIL LATER ON
FRI - WITH 8H TEMPS NEAR +10C OVER KMDT AT 18Z. DOWNSLOPE AND
DRYING WINDS MAY ALSO HELP SE STAY UP A DEG OR TWO FROM GUID.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL SETTLE OVER THE AREA IN
THE WAKE OF THE CURRENT FRONT. EXCELLENT RADIATIONAL COOLING
ASSISTED BY DEWPOINTS IN THE 30S ON SATURDAY NIGHT WILL ALLOW FOR
LOW TEMPERATURES ABOUT 5-10 DEGREES BELOW NORMAL FOR SUNDAY MORNING.

TEMPERATURES WILL REBOUND INTO EARLY NEXT WEEK AS THE AIRMASS IS
MODIFIED UNDER CLEAR SKIES. PATCHY MORNING FOG WILL RETURN AS
NIGHTS ARE NOW LONGER THAN DAYS.

A DRY SURFACE TROUGH WILL CROSS THE AREA LATE MONDAY OR TUESDAY
ALLOWING FOR A SLIGHT TEMPERING OF HIGHS FOR THE FIRST HALF OF
NEXT WEEK.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR AT MOST SITES...EXCEPT KMDT WITH MVFR HAZE AND KBFD WITH LOW
CLOUDS AND SOME LIGHT FOG. THE STRONG SS SHOULD DESTABILIZE THE
REGION VERY QUICKLY. HAVE STARTED TO THROW IN TEMPOS FOR
-TSRA...AS BIG SHORTWAVE AND UPPER LEVEL FORCING/COOLING MOVE IN
FROM THE WEST. WINDS COULD GUST TO SVR LEVELS IN THE THUNDERSTORMS
THAT FORM.

THE SHRA/TSRA WILL LAST THROUGH MUCH OF THE EVENING AS A COLD FRONT
PRESSES SLOWLY IN FROM THE N/W. MVFR CONDITIONS ARE EXPECTED FOR
MUCH OF THE PERIOD FROM TONIGHT INTO FRIDAY MORNING...WITH AREAS
OF IFR CONDITIONS IN THE HEAVIER SHOWERS AND ISOLATED TSRA.

THE COLD FRONT WILL MOVE TO OUR EAST...BUT SCT SHRA
AND PERHAPS A TSRA WILL BE POSSIBLE IN THE NW MTS /KBFD-KFIG/ FRI
AFTERNOON AS THE COLDEST AIR ALOFT MOVES OVER THE REGION DURING
PEAK HEATING.

VFR CONDITIONS RETURN TO THE REGION LATER ON FRIDAY THROUGH THE
ENTIRE UPCOMING WEEKEND AS A LARGE AREA OF HIGH PRESSURE MOVES
EAST FROM THE CENTRAL U.S...AND THE NW FLOW PRECEDING IT
TRANSPORTS LOW DEWPOINTS IN THE 30S/40S INTO PENN FROM SOUTHERN
CANADA. AREAS OF VALLEY FOG IN THE MORNING MAY BE THE ONLY LIMITING
MVFR/IFR CONDITIONS FOR A FEW HOURS EACH MORNING FRIDAY THROUGH
TUESDAY BETWEEN 09Z-13Z.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/FITZGERALD
NEAR TERM...DANGELO/TYBURSKI
SHORT TERM...DANGELO
LONG TERM...FITZGERALD/TYBURSKI
AVIATION...DANGELO/STEINBUGL
Hazardous weather outlook, Sep 27, 1:14 PM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
214 PM EDT THU SEP 27 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-281815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
214 PM EDT THU SEP 27 2007

...SEVERE THUNDERSTORM WATCH 691 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

DANGELO

In the hours before

Special weather statement, Sep 27, 3:30 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
430 PM EDT THU SEP 27 2007

PAZ057-059-272100-
DAUPHIN-LEBANON-
430 PM EDT THU SEP 27 2007

...A STRONG THUNDERSTORM WILL AFFECT LEBANON AND SOUTHEASTERN DAUPHIN
COUNTIES...

AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF HERSHEY...MOVING NORTHEAST
AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR CAMPBELLTOWN AROUND 435 PM...MOUNT GRETNA
AROUND 440 PM...CLEONA AROUND 450 PM AND SAND HILL AROUND 500 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 252 AND 264...I-78 BETWEEN
MILE MARKERS 0 AND 8...I-81 BETWEEN MILE MARKERS 87 AND 90.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
322...ROUTE 422.

FORECASTER: TYBURSKI
Special weather statement, Sep 27, 3:46 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
446 PM EDT THU SEP 27 2007

PAZ024-025-272130-
BLAIR-CAMBRIA-
446 PM EDT THU SEP 27 2007

...A STRONG THUNDERSTORM WILL AFFECT BLAIR AND EAST CENTRAL CAMBRIA
COUNTIES...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF PORTAGE...MOVING NORTHEAST AT 30
MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR DUNCANSVILLE AROUND 455 PM...HORSESHOE
CURVE...HOLLIDAYSBURG AROUND 500 PM...ALTOONA...LAKEMONT AROUND 505
PM...CANOE CREEK STATE PARK AROUND 510 PM...BELLWOOD AROUND 515 PM...
SINKING VALLEY AND TIPTON AROUND 520 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-99 BETWEEN MILE MARKERS 23 AND 48.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
220.

FORECASTER: DANGELO
Special weather statement, Sep 27, 3:57 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
457 PM EDT THU SEP 27 2007

PAZ057-272130-
DAUPHIN-
457 PM EDT THU SEP 27 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DAUPHIN COUNTY...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTH OF LINGLESTOWN...MOVING NORTHEAST
AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR WILLIAMSTOWN AROUND 505 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209.

FORECASTER: TYBURSKI
Special weather statement, Sep 27, 4:29 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
529 PM EDT THU SEP 27 2007

PAZ052-272200-
NORTHUMBERLAND-
529 PM EDT THU SEP 27 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN NORTHUMBERLAND
COUNTY...

AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF SELINSGROVE...MOVING NORTH
AT 20 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR TREVORTON AROUND 535 PM...STONINGTON AROUND
545 PM...SNYDERTOWN AROUND 550 PM AND SNYDERTOWN AROUND 555 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 61.

FORECASTER: TYBURSKI
Special weather statement, Sep 27, 4:42 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
542 PM EDT THU SEP 27 2007

PAZ012-045-272230-
NORTHERN CLINTON-SOUTHERN CLINTON-
542 PM EDT THU SEP 27 2007

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CLINTON COUNTY...

AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTH OF BELLEFONTE...NEAR ORVISTON AND
MONUMENT...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE JUST NORTH OF MILL HALL AROUND 605 PM...GLEN
UNION AROUND 610 PM...DUNNSTOWN AROUND 615 PM...MCELHATTAN AROUND
620 PM AND AVIS AROUND 630 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...STATE
ROAD 120.

FORECASTER: DANGELO
Special weather statement, Sep 27, 5:28 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
628 PM EDT THU SEP 27 2007

PAZ041-046-272315-
NORTHERN LYCOMING-SOUTHERN LYCOMING-
628 PM EDT THU SEP 27 2007

...A STRONG THUNDERSTORM WILL AFFECT LYCOMING COUNTY...

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF JERSEY SHORE...MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
TORRENTIAL RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THIS STORM WILL BE NEAR WATERVILLE AROUND 635 PM...SALLADASBURG...
LITTLE PINE STATE PARK AROUND 640 PM...ENGLISH CENTER AROUND 655
PM...COGAN STATION AROUND 700 PM...TROUT RUN AROUND 705 PM AND
BUTTONWOOD AROUND 710 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...STATE
ROAD 14.

FORECASTER: MARTIN

The radar

The State College radar (KCCX), 69 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lycoming

When
September 27, 5:29 PM EST
Where
Lycoming County, Jersey Shr
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.200, -77.270

Lycoming County Law enforcement reported trees down along Route 44 near Jersey Shore.

Hail, Lycoming

When
September 27, 5:55 PM EST
Where
Lycoming County, Balls Mills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.320, -77.030

Trained spotter reported quarter-sized hail just north of Cogan Station along Route 15.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52347, 52346.